Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 26, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2011, 2:06 PM CDT for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 54 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 2:06 PM CDT (19:06 UTC)
- Expired
- May 22, 2011, 3:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Iowa County, IA, Keokuk County, IA, Washington County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:54 PM CDT | TORNADO | 3 Nw North English, IA | |
| May 22, 2:55 PM CDT | TORNADO | 2 W Parnell, IA | CONFIRMED TORNADO ON THE GROUND NEAR PARNELL. |
| May 22, 2:58 PM CDT | FUNNEL CLOUD | 2 N North English, IA | TIME ESTIMATED. |
| May 22, 2:58 PM CDT | HAIL 0.75 | 1 Ssw Williamsburg, IA | PEA TO DIME SIZED HAIL. |
| May 22, 3:00 PM CDT | HAIL 0.75 | 5 Nne Holbrook, IA | PEA TO DIME SIZE HAIL |
| May 22, 3:02 PM CDT | TSTM WND DMG | 3 W Parnell, IA | POWER LINES DOWN |
| May 22, 3:04 PM CDT | HAIL 2 | 1 Ssw Williamsburg, IA | TWO INCH DIAMETER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
299
WUUS53 KDVN 221906
SVRDVN
IAC095-107-183-222000-
/O.NEW.KDVN.SV.W.0026.110522T1906Z-110522T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN IOWA COUNTY IN EAST CENTRAL IOWA...
KEOKUK COUNTY IN SOUTHEAST IOWA...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHEAST IOWA...
* UNTIL 300 PM CDT.
* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH...AND PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY 7 MILES WEST OF WHAT CHEER...OR 15 MILES WEST OF
SIGOURNEY...AND MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DELTA...KESWICK...HARPER...SOUTH ENGLISH...MILLERSBURG...NORTH
ENGLISH...KINROSS...PARNELL AND WILLIAMSBURG.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 223 AND 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
&&
LAT...LON 4151 9241 4152 9230 4159 9230 4171 9187
4131 9187 4129 9241 4151 9242
TIME...MOT...LOC 1906Z 239DEG 28KT 4141 9247
WIND...HAIL 60MPH 1.50IN
$$
ERVIN2 follow-up statements
556
WWUS53 KDVN 221918
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CDT SUN MAY 22 2011
IAC183-221927-
/O.CAN.KDVN.SV.W.0026.000000T0000Z-110522T2000Z/
WASHINGTON IA-
218 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON COUNTY
IS CANCELLED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL MOVED OUT
OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4151 9241 4152 9230 4159 9230 4171 9187
4158 9187 4129 9241 4151 9242
TIME...MOT...LOC 1917Z 235DEG 41KT 4150 9237
$$
IAC095-107-222000-
/O.CON.KDVN.SV.W.0026.000000T0000Z-110522T2000Z/
KEOKUK IA-IOWA IA-
218 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN IOWA AND NORTHWESTERN KEOKUK COUNTIES...
AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AND GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR GIBSON...OR 15 MILES NORTHWEST OF SIGOURNEY...
MOVING NORTHEAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KESWICK...WEBSTER...MILLERSBURG...NORTH ENGLISH...PARNELL...
WILLIAMSBURG AND HOLBROOK.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 223 AND 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
&&
LAT...LON 4151 9241 4152 9230 4159 9230 4171 9187
4158 9187 4129 9241 4151 9242
TIME...MOT...LOC 1917Z 235DEG 41KT 4150 9237
WIND...HAIL 60MPH 1.75IN
$$
ERVIN824
WWUS53 KDVN 221952 RRA
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT SUN MAY 22 2011
IAC095-222000-
/O.CAN.KDVN.SV.W.0026.000000T0000Z-110522T2000Z/
IOWA IA-
252 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IOWA COUNTY IS
CANCELLED...
THE PORTION OF THE SEVERE THUNDERSTORM WARNING THAT COVERED SOUTHERN
IOWA COUNTY HAS BEEN REPLACED BY A TORNADO WARNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4151 9231 4151 9230 4150 9203 4149 9204
4129 9241 4151 9242
TIME...MOT...LOC 1950Z 235DEG 41KT 4172 9196
$$
IAC107-222000-
/O.CON.KDVN.SV.W.0026.000000T0000Z-110522T2000Z/
KEOKUK IA-
252 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN KEOKUK COUNTY...
AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS OVER MAHASKA COUNTY THAT MAY BECOME
SEVERE AS THEY MOVE INTO NORTHWESTERN KEOKUK COUNTY. THUS...THE
SEVERE THUNDERSTORM WARNING WILL REMAIN IN EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
&&
LAT...LON 4151 9231 4151 9230 4150 9203 4149 9204
4129 9241 4151 9242
TIME...MOT...LOC 1950Z 235DEG 41KT 4172 9196
WIND...HAIL 60MPH 1.00IN
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:06 AM CDT, 7 hours earlier.
Area forecast discussion, May 22, 7:06 AM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 706 AM CDT SUN MAY 22 2011 .UPDATE... AS EXPECTED THE NOCTURNAL CONVECTION IS CLEARING THE CWFA RIGHT AROUND 12Z. WILL BE UPDATING THE FCST SHORTLY TO REFLECT A DRY MORNING. ATTENTION THEN TURNS TO DIURNAL CONVECTION THAT WILL LIKELY BE SEVERE LATER TODAY. ORIGINAL THINKING STILL LOOKS TO BE VALID. PARTIAL LOOK AT ONGOING 12Z SOUNDING SHOWS SEVERAL INVERSIONS ALOFT THAT SHOULD PREVENT CONVECTION FROM DEVELOPING UNTIL CLOSE TO MID AFTERNOON. IF THE RUC TRENDS ARE CORRECT THE NEW CONVECTION WILL EITHER DEVELOP IN THE CWFA OR ON THE WESTERN BORDER. THE TIME PERIOD FROM 21Z TO 03Z STILL LOOKS TO BE THE MAIN EVENT FOR ANY SEVERE WEATHER. DISCRETE STORM CELLS ARE STILL EXPECTED TO EVOLVE INTO A LINEAR MCS EITHER ALONG OR JUST EAST OF THE MISSISSIPPI THIS EVENING. ONCE THAT OCCURS THE SEVERE THREAT SHOULD DIMINISH SOMEWHAT. SEVERE CHANCES SHOULD RAPIDLY DIMINISH AFT 03Z. ..08.. && .AVIATION... VFR WX STILL EXPECTED THROUGH 18Z. THE 2-3KFT CLOUD DECK ACROSS MISSOURI AND SOUTHERN IOWA SHOULD BEGIN LIFTING AS DEEPER MIXING BEGINS IN THE NEXT FEW HOURS. ALL TAF SITES WERE GIVEN A TEMPO GROUP WITH THE MOST LIKELY TIME PERIOD FOR STRONG TSRA WHICH IS GENERALLY IN THE 21Z/22 TO 02Z/23 TIME FRAME. CIGS OF 2KFT AND VSBYS OF 2SM WERE USED BUT THE POTENTIAL EXISTS FOR BRIEFLY LOWER CIGS AND VSBYS. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 22, 8:41 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 841 AM CDT SUN MAY 22 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231345- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 841 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES. STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND AFFECT THE ENTIRE OUTLOOK AREA. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT 11 AM THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. SHEETS
In the hours before
Local storm report, May 22, 1:15 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 5 S MACOMB 40.40N 90.68W
05/22/2011 E1.50 INCH MCDONOUGH IL TRAINED SPOTTER
ABOUT 1.5 INCHES OF RAIN FELL BETWEEN 4 AND 5 AM THIS
MORNING.
&&
T. PHILIPThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:09 PM CDT | Special Weather Statement | DVN | Iowa, Jefferson, Keokuk | 51 min |
| May 22, 2:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 44 min |
| May 22, 2:34 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Linn | 33 min |
| May 22, 2:38 PM CDT | Tornado Warning | DVN | Benton, Iowa, Johnson, Keokuk, Linn | 67 min |
| May 22, 2:45 PM CDT | Tornado Warning | DVN | Benton, Iowa, Linn | 29 min |
| May 22, 3:22 PM CDT | Tornado Warning | DVN | Cedar, Iowa, Johnson | 53 min |
| May 22, 3:25 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Iowa, Johnson, Jones, Linn | 65 min |
| May 22, 3:43 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 47 min |
| May 22, 4:12 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones | 63 min |
| May 22, 4:17 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 43 min |
| May 22, 4:17 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 43 min |
| May 22, 4:32 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Johnson | 58 min |
| May 22, 4:47 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 58 min |
| May 22, 4:56 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Scott | 64 min |
| May 22, 5:25 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Muscatine, Scott | 50 min |
| May 22, 5:28 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 62 min |
| May 22, 5:47 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.